Montana, 2020

Damaging Wind in Montana, August 25, 2020

August 25, 2020 · NWS TFX · 1 event in 1 county or zone

Showers and thunderstorms develop over western Montana as daytime heating continues to destabilize the atmosphere. These showers and thunderstorms push into the area, and with additional development expected over the mountains in the southern half of the TFX CWA, a decent sized area of thunderstorms moves through the southeastern 2/3 to 3/4 of the CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Showers and thunderstorms develop over western Montana as daytime heating continues to destabilize the atmosphere. These showers and thunderstorms push into the area, and with additional development expected over the mountains in the southern half of the TFX CWA, a decent sized area of thunderstorms moves through the southeastern 2/3 to 3/4 of the CWA. SPC continues to maintain a marginal risk for severe weather over the southern|portion of our CWA, which makes sense given the very dry boundary layer and DCAPE values between 800-1000 J/kg in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 25, 2:04 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 25, 2:04 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
304 PM MDT Tue Aug 25 2020

.SYNOPSIS...

Smokey haze persists across the area today as smoke continues to
flow in from from the SW. Showers and thunderstorms will move
through the area this afternoon and evening. Looking into
tomorrow, another round of showers and thunderstorms will be
possible over Southwest Montana, but will mostly remain over the
mountains.

&&

.DISCUSSION...

Showers and thunderstorms are beginning to develop over Western
Montana this afternoon as daytime heating continues to destabilize
the atmosphere. These showers and thunderstorms should begin to
push into the area over the next few hours, and with additional
development expected over the mountains in the southern half of
our CWA, we should have a decent sized area of thunderstorms move
through the southeastern 2/3 to 3/4 of the CWA. SPC continues to
maintain a marginal risk for severe weather over the southern
portion of our CWA, which makes sense given the very dry boundary
layer and DCAPE values between 800-1000 J/kg in that area.

Tomorrow will feature another round of showers and thunderstorms
over the SW mountains as another jet streak passes through.
However, because this jet streak will be quite a bit weaker than
the jet streak currently moving overhead, showers and
thunderstorms should be a bit more limited. That said, the
boundary layer will remain quite dry, so a few strong outflow wind
gusts will remain possible.

As upper level ridging begins to build in for the weekend, quieter
weather should take hold for Thursday and Friday, though Thursday
could feature a few gusty winds as the upper level ridge begins to
push in. Eyes at this point will be on what happens as this ridge
breaks down over the weekend, as there remains the potential for
a rather significant trough to take its place on Sunday. With that
being said, there remains a huge degree of uncertainty with how
exactly this system will play out. Both the GFS and the ECMWF
models have had huge swings on how they handle this system, with
some runs showing a widespread rain (and even some mountain snow),
while the following runs show next to nothing in terms of
precipitation. The two things that seems fairly certain is that
there is the potential for some gusty winds and that temperatures
will be much cooler in the wake of this system, with some lower
elevation locations likely struggling to get into the 60s on
Monday.

Ludwig

&&

.AVIATION...
1200 PM MDT Tue Aug 25 2020 (25/18Z TAF Period)

VFR/MVFR conditions overspread Central MT this afternoon as smoke
continues to flow into the area. This will continue through the day
today, with visibilities generally remaining over 5SM at all
terminals, though a few brief periods of lower visibilities are
possible. In addition to the smoke, TSRA are expected to develop
during the afternoon today, moving eastward into the evening. TSRA
today could bring strong downdrafts and outflows, especially south
of KHLN. TSRA should clear the area after midnight for most of the
area, though a few may linger south of KHLN. -Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing
runway closure.

&&

.FIRE WEATHER...
Showers and thunderstorms are expected this afternoon and evening.
While these showers and thunderstorms may produce locally heavy
rain, fire starts will be possible, especially if lightning
strikes occur away from the parent thunderstorms. In addition,
gusty outflow winds will be possible with any thunderstorm due to
a very dry boundary layer, which could cause any new lightning
starts to be fanned and ongoing fires to behave erratically. This
situation will play out again on Wednesday as more showers and
thunderstorms develop over the mountains.

Thursday and Friday will be quieter days, with seasonably warm
temperatures. However, northern regions may see some gusty winds
on Thursday, accompanied with low RH values. This will create
heightened fire danger, but winds should remain below Red Flag
Warning criteria.

More critical fire weather is possible this weekend as the current
upper level ridge begins to break down as an upper level trough
moves in from Canada. As this occurs, gusty winds are possible,
and will need to be monitored for fire weather products later this
week.

Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  85  53  83 /  50   0  20  10
CTB  50  82  48  80 /  10   0   0   0
HLN  52  84  52  85 /  50  30  40  20
BZN  51  85  50  84 /  60  20  50  40
WYS  39  80  41  77 /  50  10  70  60
DLN  49  80  48  79 /  60  20  40  40
HVR  56  88  53  86 /  40   0  10   0
LWT  54  82  54  82 /  70  10  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 25, 3:27 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Tue Aug 25 2020

MTZ014-052-053-252300-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
427 PM MDT Tue Aug 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK...NORTHWESTERN BROADWATER... AND NORTHEASTERN JEFFERSON
COUNTIES...

At 426 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near East Helena to 8 miles south of
Montana City. Movement was northeast at 35 mph.

Winds in excess of 40 mph, pea size hail, and brief heavy rain are
possible with these storms.

Locations impacted include...
East Helena, Montana City, Winston, York and Goose Bay.

This includes Highway 12 between mile markers 49 and 68.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4684 11163 4680 11159 4680 11153 4682 11152
      4676 11149 4675 11146 4668 11145 4667 11141
      4664 11141 4664 11137 4648 11136 4633 11192
      4666 11195
TIME...MOT...LOC 2226Z 239DEG 29KT 4662 11189 4643 11188

SC
Special weather statement, Aug 25, 3:29 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
429 PM MDT Tue Aug 25 2020

MTZ008-252300-
Beaverhead-
429 PM MDT Tue Aug 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BEAVERHEAD
COUNTY...

At 429 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 21 miles north of Wisdom to 11 miles
southwest of Jackson. Movement was northeast at 55 mph.

Wind gusts up to 50 mph, pea size hail, and brief heavy rain are
possible with these storms.

Locations impacted include...
Wisdom, Jackson, Wise River and Polaris.

Frequent cloud to ground lightning is possible with these storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4580 11377 4584 11370 4588 11354 4594 11351
      4580 11343 4575 11336 4581 11333 4588 11318
      4588 11310 4581 11300 4579 11288 4540 11291
      4519 11361 4525 11368 4533 11374 4539 11373
      4541 11378
TIME...MOT...LOC 2229Z 239DEG 46KT 4591 11353 4526 11359

SC
Special weather statement, Aug 25, 3:34 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
434 PM MDT Tue Aug 25 2020

MTZ044>046-252300-
Liberty-Eastern Pondera-Toole-
434 PM MDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PONDERA...CENTRAL
LIBERTY AND SOUTHEASTERN TOOLE COUNTIES...

At 433 PM MDT, a strong thunderstorm was located 16 miles southeast
of Shelby, moving northeast at 50 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Chester, Lothair, Devon and Galata.

This includes Highway 2 between mile markers 293 and 325.

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4819 11176 4834 11187 4872 11106 4849 11086
TIME...MOT...LOC 2233Z 239DEG 45KT 4837 11157

SC
Special weather statement, Aug 25, 3:40 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
440 PM MDT Tue Aug 25 2020

MTZ012-014-252300-
Cascade-Central and Southern Lewis and Clark-
440 PM MDT Tue Aug 25 2020

...SCATTERED SHOWERS WITH GUSTY WINDS WILL AFFECT CASCADE
AND SOUTHERN LEWIS AND CLARK COUNTIES...

At 437 PM MDT, scattered showers were centered near Wolf Creek, or
20 miles southwest of Cascade, moving northeast at 50 mph.

Winds in excess of 30 mph are possible with these showers, and a few
weak thunderstorms may also develop.

Locations impacted include...
Great Falls, Cascade, Belt, Fort  Shaw, Black Eagle, Wolf Creek, Fort
Shaw, Spring Meadow Lake State Park, Eden, Austin, Stockett, First
Peoples Buffalo Jump State Park, Ulm, Simms, Portage, Sluice Boxes
State Park, Malmstrom Afb, Bean Lake, Tracy and Vaughn.

If outdoors, consider seeking shelter inside a building.

These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4733 11250 4733 11206 4751 11205 4750 11193
      4761 11189 4761 11168 4769 11167 4770 11117
      4736 11074 4725 11080 4700 11131 4700 11153
      4692 11154 4691 11165 4683 11164 4649 11230
      4665 11231 4670 11250 4683 11253 4718 11282
TIME...MOT...LOC 2237Z 239DEG 45KT 4704 11200

SC
Special weather statement, Aug 25, 3:53 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
453 PM MDT Tue Aug 25 2020

MTZ052-053-252315-
Broadwater-Jefferson-
453 PM MDT Tue Aug 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BROADWATER
AND NORTHEASTERN JEFFERSON COUNTIES...

At 452 PM MDT, strong thunderstorms were clustered 8 miles east of
Boulder, moving northeast at 55 mph.

Wind gusts up to 50 mph, pea size hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Townsend, Boulder, Toston, Winston, Radersburg, Silos, Elkhorn State
Park and Goose Bay.

This includes the following highways...
 Interstate 15 between mile markers 162 and 169.
 Highway 12 between mile markers 1  and 20, and between mile markers
62 and 91.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4666 11142 4663 11134 4656 11132 4654 11134
      4650 11125 4644 11125 4643 11118 4633 11110
      4628 11113 4622 11106 4618 11120 4619 11134
      4616 11135 4601 11207 4623 11222
TIME...MOT...LOC 2252Z 236DEG 46KT 4619 11194

SC
Special weather statement, Aug 25, 3:58 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
458 PM MDT Tue Aug 25 2020

MTZ012>014-050-252330-
Chouteau-Cascade-Judith Basin-Central and Southern Lewis and Clark-
458 PM MDT Tue Aug 25 2020

...AN AREA OF SHOWERS WITH GUSTY WINDS WILL AFFECT EAST CENTRAL
LEWIS AND CLARK...NORTHWESTERN JUDITH BASIN...SOUTHWESTERN
CHOUTEAU...AND CASCADE COUNTIES...

At 456 PM MDT, showers were clustered near Cascade, moving northeast
at 55 mph.

Winds in excess of 40 mph and brief heavy rain are possible with
these showers. A few thunderstorms may also develop, possibly
causing small hail.

Locations impacted include...
Great Falls, Cascade, Belt, Fort  Shaw, Highwood, Black Eagle, Wolf
Creek, Fort Shaw, Carter, Floweree, Eden, Stockett, First Peoples
Buffalo Jump State Park, Ulm, Raynesford, Portage, Sluice Boxes State
Park, Malmstrom Afb, Tracy and Vaughn.

These showers may intensify into thunderstorms, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4734 11221 4733 11206 4741 11205 4770 11146
      4769 11141 4773 11141 4790 11105 4735 11039
      4699 11137 4700 11153 4693 11155 4691 11165
      4690 11162 4680 11189 4723 11242
TIME...MOT...LOC 2256Z 236DEG 46KT 4723 11159

SC

The radar

The Missoula radar (KMSX), 227 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
August 25, 4:31 PM MST
Where
Beaverhead County, 0.69 mi N of (Dln)dillon Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.260, -112.550

Asos measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918198.